Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 285, NWS Birmingham, AL

June 12, 2009Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2009, 2:54 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2009, 2:54 PM CDT (19:54 UTC)
Expired
Jun 12, 2009, 4:00 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:17 PM CDTHAIL 0.753 W Millport, ALDIME TO PENNY SIZE HAIL WAS REPORTED ALONG STATE HIGHWAY 96 WEST OF MILLPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2334 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 121954
SVRBMX
ALC075-107-122100-
/O.NEW.KBMX.SV.W.0285.090612T1954Z-090612T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MILLPORT...
  NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF REFORM...

* UNTIL 400 PM CDT

* AT 253 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES
  NORTHWEST OF ETHELSVILLE...OR NEAR COLUMBUS...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTH OF ETHELSVILLE BY 335 PM CDT...
  MILLPORT BY 355 PM CDT...
  6 MILES SOUTHWEST OF KENNEDY BY 400 PM CDT...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3357 8828 3368 8826 3366 8795 3330 8794
      3335 8830
TIME...MOT...LOC 1954Z 274DEG 16KT 3356 8842

$$

03
2 follow-up statements
000 
WWUS54 KBMX 122023
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT FRI JUN 12 2009

ALC075-107-122100-
/O.CON.KBMX.SV.W.0285.000000T0000Z-090612T2100Z/
PICKENS AL-LAMAR AL-
323 PM CDT FRI JUN 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LAMAR AND NORTHERN PICKENS COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MELBORNE...OR
6 MILES NORTHWEST OF MILLPORT...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLPORT AND 7 MILES NORTH OF SHAW BY 330 PM CDT...
  KENNEDY BY 340 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3357 8828 3368 8826 3366 8795 3330 8794
      3335 8830
TIME...MOT...LOC 2023Z 268DEG 28KT 3361 8817

$$

03
000 
WWUS54 KBMX 122052
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT FRI JUN 12 2009

ALC075-107-122100-
/O.CON.KBMX.SV.W.0285.000000T0000Z-090612T2100Z/
PICKENS AL-LAMAR AL-
352 PM CDT FRI JUN 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN LAMAR AND NORTHERN PICKENS COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH PICKENS
AIRPORT...OR NEAR REFORM...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3357 8828 3368 8826 3366 8795 3330 8794
      3335 8830
TIME...MOT...LOC 2052Z 285DEG 20KT 3345 8799

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:30 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 12:30 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI JUN 12 2009

.UPDATED...AVIATION DISCUSSION.

&&

.DISCUSSION...

SEVERAL NOTEWORTHY MESOSCALE FEATURES GOING ON THIS MORNING. A WEAK
UPPER LEVEL IMPULSE WAS PRODUCING SOME SHOWERS ACROSS WEST CENTRAL
ALABAMA. THIS FEATURE DOES NOT MUCH VERTICAL DEPTH AS IT HAS NOT
BEEN ABLE TO INITIATE ANY SURFACE BASED CONVECTION.  A OUTFLOW
BOUNDARY FROM LAST NIGHTS CONVECTION HAS PUSHED SOUTHWARD OUT OF
TENNESSEE AND NEAR A HAMILTON TO GADSDEN LINE.  THERE IS SURFACE
BASED CONVERGENCE NEAR THIS BOUNDARY AND CUMULUS HAS DEVELOPED
RAPIDLY IN THIS AREA.  THIS AREA WILL LIKELY EXPERIENCE THE FIRST
DIURNAL CONVECTION OF THE DAY.  THE MOST PROMINENT WEATHER FEATURE
IS THE MCS OVER EAST OKLAHOMA.  THIS SYSTEM WILL LIKELY BRING STORMS
INTO WEST ALABAMA LATER TODAY AND COULD BE THE PRIMARY SEVERE
WEATHER MAKER.

TEMPERATURES WILL CLIMB BACK TO AROUND 90 WITH SURFACE DEWPOINTS IN
THE LOWER 70S.  12Z BMX SOUNDING INDICATES PLENTY OF DRY AIR ALOFT
WITH DECENT LAPSE RATES 800-600MB.  SURFACE BASED CAPES ARE ALREADY
RUNNING 2500-3000 J/KG AND LIFTED INDICES NEAR -6 CELSIUS....SO AIR
MASS IS PRIMED FOR SEVERE STORMS.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

SCT-BKN CUMULUS WILL DOMINATE SKY CONDS THRU 01Z.  TSTMS WILL
INCREASE IN COVERAGE THIS AFTERNOON MAINLY ACROSS NORTH ALABAMA.
OUTSIDE OF CONVECTION...VFR CONDITIONS WILL PREVAIL. AN MCS OVER
ARKANSAS WILL TRACK SOUTHEAST AND COULD AFFECT WEST ALABAMA BETWEEN
01Z AND 05Z.  HOWEVER...CONFIDENCE IS TO LOW AT THIS TIME TO INCLUDE
TSTMS IN TAFS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 12, 12:51 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT FRI JUN 12 2009

ALZ011>015-017>050-131200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1251 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS FROM 2 PM UNTIL MIDNIGHT...
GENERALLY ALONG AND NORTH OF THE LINE FROM GEIGER...TO MARION...
TO WETUMPKA...TO AUBURN. THE PRIMARY THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON GENERALLY ALONG AND NORTH OF I-20.  A MORE ORGANIZED
THREAT OF SEVERE STORMS EXISTS THIS EVENING AS A LARGE THUNDERSTORM
COMPLEX APPROACHES WEST ALABAMA THIS EVENING.  THERE IS UNCERTAINTY
AS TO WHETHER THIS SYSTEM WILL IS WEAKEN AS IT MOVES INTO
ALABAMA....BUT THERE IS A POTENTIAL FOR DAMAGING STRAIGHT LINE
WINDS WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER RISK OF SEVERE THUNDERSTORMS WILL EXIST ON
SATURDAY AFTERNOON AND EVENING...ANYWHERE ACROSS THE AREA
AS AN UPPER LEVEL IMPULSE MOVES THROUGH.  THE PRIMARY THREAT
WILL BE DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE
PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY AND AGAIN ON SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningBMXLamar, Marion58 min
Jun 12, 3:10 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens65 min
Jun 12, 3:41 PM CDTSevere Thunderstorm WarningBMXWinston64 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker42 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens32 min
Jun 12, 4:23 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa37 min
Jun 12, 4:36 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Jun 12, 4:44 PM CDTSevere Thunderstorm WarningBMXGreene, Lamar, Pickens, Tuscaloosa61 min
Jun 12, 4:51 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Jefferson, Lamar, Pickens, Tuscaloosa114 min
Jun 12, 4:52 PM CDTAreal Flood AdvisoryBMXMarion, Winston113 min
Jun 12, 4:55 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa50 min
Jun 12, 5:03 PM CDTSevere Thunderstorm WarningBMXMarion29 min
Jun 12, 5:36 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby39 min
Jun 12, 5:40 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa30 min
Jun 12, 6:01 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair29 min
Jun 12, 6:04 PM CDTSevere Thunderstorm WarningBMXCoosa, Talladega41 min
Jun 12, 6:16 PM CDTSevere Thunderstorm WarningBMXEtowah29 min
Jun 12, 6:20 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens22 min
Jun 12, 6:29 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Jun 12, 6:47 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens43 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.